Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Paducah, KY

May 1, 2016Calloway County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2016, 1:48 PM CDT for Calloway County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2016, 1:48 PM CDT (18:48 UTC)
Expired
May 1, 2016, 2:15 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Calloway County, KY

The radar

The Paducah radar (KPAH), 67 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:19 PM CDT, 29 minutes earlier.

Area forecast discussion, May 1, 1:19 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
119 PM CDT SUN MAY 1 2016

.SHORT TERM...(Tonight through Tuesday night)
Issued at 119 PM CDT Sun May 1 2016

Convection firing about where expected just before 18z. SPC
considering SVR watches for our area. Should be mainly hail or
locally damaging wind threat. Decent mid level speed shear exists,
but low level shear only marginal. Surface based instability and
mid level lapse rates decent. Followed the NAM.Nest for the most
part for convective trends through early evening. Overnight, will
diminish PoPs over our eastern most areas, dry late tonight.
Continue with our chance of showers Monday, best chance southern
sections, just a slight chance north given there are still model
discrepancies with respect to overall quality moisture. Just
slight chance PoPs mainly east 2/3 of the area Monday night
through Tuesday. Then the main mid level trof axis should pass SE
of the area. Thus will maintain dry Tuesday night. Used a MOS
blend with existing numbers for consistency. Overall forecast
beyond tonight was an even blend of model output.

.LONG TERM...(Wednesday through Sunday)
Issued at 119 PM CDT Sun May 1 2016

The the axis of the upper closed low/trough sliding down the western
limb of the larger Hudson Bay Low is forecast to be just south of
the WFO PAH forecast area by 12z (7am CDT) Wednesday. However, a
more intense low/trough extending directly from the Hudson Bay low
will slide down with some DPVA supporting some shower activity
mainly for our Southwest Indiana, West Kentucky, Southeast Illinois
counties for Wednesday. Given the sharp thermal profile, added a
differential mention of thunderstorms as well during the afternoon
hours.

By Wednesday evening, the eastern limb of the dominating High
Pressure ridge in the Central U.S. begins capping development and
places the WFO PAH area in a period of dry weather through at least
early Sunday. The upper air pattern shifts from a brief blocking
pattern to a series of differential low pressure centers in the
Western and Eastern U.S., as well as the the aforementioned Hudson
Bay low.  The combination of all of these systems impresses and
maintains ridging over the WFO Paducah forecast area.

&&

.AVIATION...
Issued at 1213 PM CDT Sun May 1 2016

Large area of CU/Strato-CU over the region with low VFR to MVFR
cig conditions. Should continue to see bases rise through the
afternoon with modest mixing gradually decreasing coverage as
well. SW winds will gradually become W/NW this evening and
overnight, with speeds below 10 kts. Scattered showers and storms
are expected. Chances are too low to include in the TAFs at this
time. Will monitor closely and update as needed.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 1, 12:15 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT SUN MAY 1 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1215 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY ALONG AND EAST OF
INTERSTATE 55 THIS AFTERNOON AND EARLY TONIGHT...INCLUDING SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. A SEVERE
THUNDERSTORM OR TWO CANNOT BE RULED OUT WITH DAMAGING WIND AND LARGE
HAIL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 1, 1:31 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT SUN MAY 1 2016

KYZ009-011915-
CALLOWAY KY-
131 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY COUNTY UNTIL 215 PM
CDT...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNVILLE...OR 8 MILES WEST OF MURRAY...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURRAY...HAZEL...NEW CONCORD...HARRIS GROVE AND CROSSLAND.

LAT...LON 3650 8849 3665 8848 3671 8808 3659 8805
      3650 8805
TIME...MOT...LOC 1830Z 259DEG 18KT 3656 8847

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:31 PM CDTSpecial Weather StatementPAHCalloway44 min
May 1, 5:57 PM CDTSpecial Weather StatementPAHHenderson33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.